Hail, Richland
- When
- March 3, 1:15 AM CST to 1:20 AM CST
- Where
- Richland County, Olney
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.730, -88.080
A wave of low pressure tracking along a stationary frontal boundary draped just north of the Ohio River triggered showers and thunderstorms across southeast Illinois during the early morning hours of March 3rd. A few of the cells produced marginally severe hailstones, with the largest being dime to penny-sized in Olney in Richland County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A wave of low pressure tracking along a stationary frontal boundary draped just north of the Ohio River triggered showers and thunderstorms across southeast Illinois during the early morning hours of March 3rd. A few of the cells produced marginally severe hailstones, with the largest being dime to penny-sized in Olney in Richland County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Mar 2, 11:49 PM CST, 1 hour 26 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 1149 PM CST Mon Mar 2 2020 .SYNOPSIS... Issued at 158 PM CST Mon Mar 2 2020 A weak cold front moved through the area this morning and should exit the state this afternoon. A few weak disturbances may impact the area this week with low precipitation chances, but overall the week should be mostly dry and mild. && .UPDATE... Issued at 849 PM CST Mon Mar 2 2020 Updated the forecast to include thunder in southeast IL and to tweak overnight low temperatures in a few spots. The latest satellite and lightning graphics indicate that isolated thunderstorms have moved into parts of SE Illinois from Effingham to Flora. Many of the short range models and the HREF from earlier today indicate that MUCAPEs of 200-400 can be expected in SE Illinois the rest of the next 3 hours or so. Thus, updated the grids to include isolated thunderstorms with the likelihood of showers south of I-70 until midnight. After midnight, the instability wanes considerably, so will gradually end the showers from NW to SE. The KILX radar was also showing some spotty showers in parts of central and eastern IL. However, the vast majority of this is virga coming out of a mid-level cloud deck. The 00z KILX sounding confirms this with plenty of dry air in the lowest 10-12kft of the atmosphere. As the night progresses, gradual clearing of the mid and low clouds will occur, with mainly cirrus hanging around. Overnight lows look good with this scenario, so only minor adjustments were made. && .SHORT TERM...(This evening through Tuesday) ISSUED AT 201 PM CST Mon Mar 2 2020 Cold front has pushed southeast of forecast area this afternoon. Front is slowing in response a a wave on the boundary pushing northeast from northern Arkansas. Low clouds have been hanging on from KPRG to KMTO to K1H2 and southward. As wave approaches some precip will likely develop back into southeastern forecast area this evening. Once the wave moves up the boundary early Tuesday, rain chances should diminish quickly. The trough axis should move east of the area by Tuesday afternoon bringing Mostly Sunny skies and rebounding temperatures back into the 50s. .LONG TERM...(Tuesday night through Monday) ISSUED AT 201 PM CST Mon Mar 2 2020 Tuesday Night a weak disturbance diving down the backside of the broad east coast trough may be sufficent to produce a flurry or sprinkle from Bloomington through Peoria and Galesburg. However, the consensus of models suggest the best chances for any measurable snow should be north of the forecast area. Next disturbance dives into the trough Thursday Night. Models differ on strength of wave and how much moisture it has to work with. NBM did give some slight chance PoPs and will leave alone for now, but will need to watch Thursday afternoon and Friday closely for the need to be more aggresive with snow/rain potential. Fairly decent cold advection is expected following the wave and brisk winds will combine with substantially cooler temps to make it feel quite cold Friday before ridging builds in and a warming trend develops for the weekend. 12z ECMWF indicates almost a 20C upward swing in 850 temps between Friday morning and Monday morning. Models in pretty good agremeent with a southern stream system impacting the Midwest Monday that should be able to tap significant amounts of Gulf moisture. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1149 PM CST Mon Mar 2 2020 VFR conditions can be expected in central IL during the 24 hour TAF period. A few locations in eastern Illinois from KCMI-KMTO and eastward will be flirting with MVFR ceilings for a few hours tonight from 06-09z, but will keep them just above that level for now as low pressure near the SW IN/western KY continues to shift eastward. The main TAF focus continues to be the increasing winds late Tuesday into Tuesday afternoon. Forecast soundings continue to indicate an increase in low level momentum transfer as mixing starts to occur below 5kft after 16z. The result will be west winds gusting to around 30-35 kts across central and eastern IL. The winds will begin to show weakening signs by 22-23z as the momentum transfer and surface gradient slackens. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Miller SYNOPSIS...Barker SHORT TERM...Barker LONG TERM...Barker AVIATION...Miller
Hazardous Weather Outlook National Weather Service Lincoln IL 301 PM CST Mon Mar 2 2020 ILZ036-040-041-047-032115- Cass-Fulton-Mason-Schuyler- 301 PM CST Mon Mar 2 2020 This Hazardous Weather Outlook is for portions of central Illinois and west central Illinois. .DAY ONE...TONIGHT... Minor flooding is occurring along the Illinois River from Havana to Beardstown. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... Minor flooding will continue along the Illinois River from Havana to Beardstown through the week. Otherwise, no hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. ILZ027>031-037-038-042>046-048>057-061>063-066>068-071>073-032115- Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-De Witt- Douglas-Edgar-Effingham-Jasper-Knox-Lawrence-Logan-Macon-Marshall- McLean-Menard-Morgan-Moultrie-Peoria-Piatt-Richland-Sangamon- Scott-Shelby-Stark-Tazewell-Vermilion-Woodford- 301 PM CST Mon Mar 2 2020 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois, southeast Illinois and west central Illinois. .DAY ONE...TONIGHT... No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. Barker
The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, March 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 879222.